Alert archive / Virginia / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 174, NWS Blacksburg, VA

September 24, 20244 counties in Virginia; Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 24, 2024, 2:54 PM EDT for 4 counties in Virginia; Greenbrier County, West Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2024, 2:54 PM EDT (18:54 UTC)
Expired
Sep 24, 2024, 3:42 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alleghany County, VA, Bath County, VA, City of Covington, VA, Rockbridge County, VA, Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2024-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2024-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 1:39 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Sep 24, 1:39 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
139 PM EDT Tue Sep 24 2024

.SYNOPSIS...
A slow-moving cold front will meander along the Ohio River
Valley over the next several days, triggering rounds of showers
and thunderstorm activity that will persist through much of the
workweek. PTC 9 lifting northward from the Gulf of Mexico toward
the end of the work week may bring more widespread rainfall to
the region.

No major changes were made to the forecast grids this morning as
temperatures have remained on track across the region. Clearing
has started west of the Appalachians this morning, which will
lead to increased destabilization as the morning and afternoon
progresses today. Expect clearing to continue to progress east
to just east of the I-81 corridor through the afternoon, which
will set up the potential for severe storms through the evening
and early overnight hours. Localized flash flooding will also be
a potential threat across the area today as training storms may
develop through the late evening.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 AM EDT Tuesday...

Key Messages:

1) Thunderstorms this afternoon, a few may be strong to severe.

2) Heavy rain from training thunderstorms could result in areas
of localized flooding.

A look at the current surface analysis this morning indicates a
warm front located across Central Virginia extending southeast
into eastern North Carolina. Another boundary, currently
stationary is situated across Kentucky and West Virginia. This
has resulted in a highly moist boundary layer across much of
Virginia and North Carolina. Weak isentropic lift associated
with the warm front across Virginia has resulted in ongoing
shower activity. CAM guidance suggests an uptick in this
activity as the morning progresses and the front begins to
gradually sag southwest through daybreak. Some uncertainty
exist on how much this front can progress southwest by this
afternoon.

Upper divergence aloft associated with an approaching upper
trough will pass over the region this afternoon and evening.
Best forcing will be just to the west, however depending on the
location of the backdoor front and amount of heating that can
occur today will play a role in the intensity and coverage of
thunderstorms. Should we see more sun than clouds today, storms
will be capable of strong damaging winds and possibly a few
instance of hail. A very anomalously moist airmass remains in
place as well, thus any storm will be produce very efficient
rainfall rates and could pose a threat for localized flooding.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 200 AM EDT Tuesday...

Key Messages:

 - Outer rain bands from Tropical Cyclone Nine could enter the area
as early as Thursday night.

 - Seasonal temperatures and high humidity through the period.

On Wednesday, an upper level low will wobble over the Ozarks while
an upper level ridge sits off the southeast coast. The forecast area
will be under the influence of the upper ridge into the day
Thursday. With a southeasterly low level flow into the region,
showers and a few thunderstorms are possible each afternoon,
starting along the Blue Ridge.

Late Thursday afternoon, Tropical Cyclone Nine is expected to move
inland around the Tallahassee Florida area then tracks northward
towards the southern Appalachian mountains (GA/TN/NC border). Outer
rain bands of TC Nine could move over the area as early as Thursday
night, continuing into Friday. However, the cone of uncertainty
widens as this tropical system moves inland on days 3 and 4.

Near normal temperatures are expected Wednesday and Thursday.
Dewpoints will run from the mid 60s to lower 70s through the period.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 230 AM EDT Tuesday...

Key Messages:

 - Confidence is increasing that Tropical Cyclone Nine will affect
the area Friday and Saturday, though exact impacts remain uncertain.

 - High pressure wedge south across the area Sunday and Monday.

Rain bands from Tropical Cyclone Nine are expected to move over the
forecast area through the day Friday. These rain bands may also
interact with a backdoor cold front Friday night into Saturday
night. With PWATs running on the order of +1.50 inches, periods of
moderate to heavy rain are possible going into the weekend. Models
have the front wedging south on Sunday.

The upper level low that was over the Ozarks should open into a
trough on Monday and track over the Mid Atlantic states Monday and
Tuesday. Dry high pressure returns to the area follow the passing of
this trough.

With rain expected Friday and Saturday, temperatures will run
slightly cooler than normal. The backdoor front will bring cooler
air into the area with temperatures around 10F cooler than normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 130 PM EDT Monday...

Clearing across southwest Virginia and southeastern West
Virginia has lead to scattered shower and thunderstorm
development across these regions over the last hour or so. This
will lead to VCTS conditions at KBLF, KLWB, KBCB, and KROA for
the next several hours and into the evening. As these showers
and thunderstorms pass near or over terminals, expect brief MVFR
to LIFR conditions. KDAN and KLYH look to remain under dense
cloud cover through the entire TAF period; however, TSRA
conditions look to impact both terminals through the overnight
hours. MVFR to LIFR conditions look to return to all terminals
beyond 0900 UTC Wednesday, and linger through 12-15 UTC on
Wednesday before conditions start to improve to MVFR to VFR
levels as visibilities increase, and CIGs lift.

EXTENDED AVIATION OUTLOOK...

MVFR/IFR stratus and fog are expected to occur in rounds through
at least the middle of the week, and increasingly likely to
persist through the end of the workweek. Rounds of showers and
thunderstorms will also continue to pass across the lower Mid-
Atlantic.

Low pressure lifting northward from the Gulf of Mexico toward
the end of the week may bring more widespread rainfall and sub-
VFR conditions to the region.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG/EB
NEAR TERM...BMG
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...BMG/EB
Hazardous weather outlook, Sep 24, 3:02 AM EDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
302 AM EDT Tue Sep 24 2024

NCZ001>005-018>020-VAZ007-009>020-022>024-032>034-043-044-WVZ042>044-
507-508-250715-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Henry-Pittsylvania-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
302 AM EDT Tue Sep 24 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

The is a Marginal Risk of severe thunderstorms today. The main threat
will be damaging winds.

The is a Marginal Risk of excessive rainfall today and tonight.
Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rainfall chances continue through the week. This will increase
flooding potential as the week progresses, especially on Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ035-045>047-058-059-250715-
Caswell-Amherst-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
302 AM EDT Tue Sep 24 2024

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

The is a Marginal Risk of excessive rainfall today and tonight.
Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Heavy rainfall chances continue through the week. This will increase
flooding potential as the week progresses, especially on Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 24, 2:10 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
210 PM EDT Tue Sep 24 2024

VAZ012-013-016-017-241845-
Pulaski VA-Wythe VA-Floyd VA-Carroll VA-
210 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT PULASKI...WEST CENTRAL
FLOYD...EASTERN WYTHE AND NORTHERN CARROLL COUNTIES THROUGH 245 PM
EDT...

At 210 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ivanhoe, or 7 miles west of Patterson, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pulaski...
Dublin...
Indian Valley...
Patterson...
Willis...
Allisonia...
and Max Meadows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3676 8099 3693 8104 3717 8067 3684 8047
TIME...MOT...LOC 1810Z 247DEG 14KT 3688 8092

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Sep 24, 2:22 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
222 PM EDT Tue Sep 24 2024

VAZ011-WVZ042>044-241900-
Giles VA-Mercer WV-Summers WV-Monroe WV-
222 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL GILES...SOUTHEASTERN
SUMMERS...SOUTHEASTERN MERCER AND SOUTHWESTERN MONROE COUNTIES
THROUGH 300 PM EDT...

At 222 PM EDT, Doppler radar was tracking a strong thunderstorm over
Glen Lyn, or near Narrows, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Peterstown...
Rich Creek...
Oakvale...
and Glen Lyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3727 8095 3743 8100 3761 8072 3732 8056
TIME...MOT...LOC 1822Z 253DEG 20KT 3737 8088

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Sep 24, 2:32 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
232 PM EDT Tue Sep 24 2024

VAZ019-WVZ507-241900-
Alleghany VA-Eastern Greenbrier WV-
232 PM EDT Tue Sep 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA AND SOUTHEASTERN GREENBRIER COUNTIES IN
SOUTHEASTERN WEST VIRGINIA THROUGH 300 PM EDT...

At 231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Maxwelton, or near Lewisburg, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lewisburg...
White Sulphur Springs...
Ronceverte...
Renick...
Falling Spring...
Beartown State Park...
and Greenbrier River Trail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3804 8026 3804 8022 3780 8004 3771 8048
      3791 8056 3794 8053 3805 8028
TIME...MOT...LOC 1831Z 253DEG 20KT 3786 8041

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 2:10 PM EDTSpecial Weather StatementRNKPulaski35 min
Sep 24, 2:22 PM EDTSpecial Weather StatementRNKGiles38 min
Sep 24, 2:41 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Roanoke64 min
Sep 24, 3:15 PM EDTSpecial Weather StatementRNKTazewell30 min
Sep 24, 3:30 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell60 min
Sep 24, 3:34 PM EDTFlood WatchRNKAppomattox, Bedford, Campbell, Carroll, Charlotte, Floyd and 9 more16 hr
Sep 24, 4:02 PM EDTSevere Thunderstorm WarningRNKBland, Craig, Giles, Montgomery, Pulaski, Roanoke and 1 more58 min
Sep 24, 4:36 PM EDTSpecial Weather StatementRNKBland24 min
Sep 24, 4:48 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville27 min
Sep 24, 4:59 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville61 min
Sep 24, 5:11 PM EDTSpecial Weather StatementRNKPulaski, City of Radford34 min
Sep 24, 5:21 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Pulaski, City of Radford54 min
Sep 24, 5:52 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Danville, City of Martinsville53 min
Sep 24, 6:04 PM EDTFlash Flood WarningRNKHenry, City of Martinsville4 hr
Sep 24, 6:08 PM EDTTornado WarningRNKHenry, Pittsylvania37 min
Sep 24, 6:13 PM EDTAreal Flood AdvisoryRNKAlleghany, Botetourt, Craig, Giles, Montgomery3 hr
Sep 24, 6:42 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville63 min
Sep 24, 6:47 PM EDTSpecial Weather StatementRNKPatrick28 min
Sep 24, 6:56 PM EDTSevere Thunderstorm WarningRNKPatrick19 min
Sep 24, 7:23 PM EDTSpecial Weather StatementRNKFranklin37 min
Sep 24, 7:45 PM EDTSpecial Weather StatementRNKHalifax30 min
Sep 24, 3:16 PM EDTSpecial Weather StatementRNKAshe, Watauga29 min
Sep 23, 9:23 PM EDTSpecial Weather StatementRNKMercer52 min
Sep 24, 2:32 PM EDTSpecial Weather StatementRNKGreenbrier28 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2024Severe Thunderstorm Warnings in West Virginia, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.